SEARCH

SEARCH BY CITATION

Keywords:

  • corticosteroids;
  • methylprednisolone;
  • hypersensitivity;
  • macroglossia;
  • angioedema

Allergic hypersensitivity reactions are a rare adverse effect of corticosteroids. Previous reports have identified patients who developed symptoms of urticaria, dyspnea, hypotension, bronchospasm, and angioedema occurring within minutes to an hour after corticosteroid administration. A 35-year-old woman is described who developed an atypical reaction of isolated macroglossia after receiving intravenous methylprednisolone sodium succinate for myasthenic crisis. Macroglossia was identified on day 2 of therapy and worsened through day 5. On day 5, she was transitioned to prednisone 50 mg daily administered by feeding tube. Tongue swelling improved by day 7 and on day 10, the patient was extubated. The patient required reintubation due to stridor, but received a tracheostomy and was weaned off mechanical ventilation by day 15. The reaction was not confirmed with skin-prick tests, intradermal tests, or a drug rechallenge; however, she had previously received and tolerated all other drugs administered during this time. Due to the timing of administration and onset of symptoms, we feel this adverse drug reaction was likely due to administration of methylprednisolone. Applying the Naranjo adverse drug reaction probability scale to this case, a score of six was obtained, indicating a probable association between the administration of methylprednisolone and the development of macroglossia. As intravenous corticosteroids are often used in the treatment of allergic reactions, they may be overlooked as a cause of macroglossia and other allergic reactions; therefore, practitioners need to be aware of the possibility of this adverse effect secondary to corticosteroid administration. In the event of methylprednisolone sodium succinate–induced macroglossia, alternative nonesterified corticosteroids, such as dexamethasone or prednisone, should be considered if continuation of therapy is required.